Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 19, 2012, 5:22 PM EDT for Livingston County, New York. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2012, 5:22 PM EDT (21:22 UTC)
- Expired
- Mar 19, 2012, 6:30 PM EDT
- In force
- 68 min
- Issued by
- NWS Buffalo, NY
County Livingston County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
993
WWUS81 KBUF 192122
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
522 PM EDT MON MAR 19 2012
NYZ013-021-192230-
ALLEGANY NY-LIVINGSTON NY-
522 PM EDT MON MAR 19 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
DANSVILLE...AND MOVING NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
DANSVILLE...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4245 7805 4270 7780 4258 7763 4257 7765
4254 7765 4253 7767 4253 7771 4241 7772
4232 7788
$$
TJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 19, 3:27 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 19, 3:27 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 327 PM EDT MON MAR 19 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE ATLANTIC COAST RIGHT THROUGH THURSDAY...ENSURING A CONTINUATION OF UNSEASONABLE SUMMERLIKE WARMTH THROUGH THAT TIME. ASIDE FROM A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING AS A WEAKENING UPPER LEVEL DISTURBANCE MAKES ITS WAY ACROSS THE AREA...EXPECT CONDITIONS TO REMAIN LARGELY DRY AS WELL. && .NEAR TERM /THROUGH TUESDAY/... IN THE NEAR TERM PERIOD...A WEAK MID LEVEL LOW DRAPED ACROSS WESTERN NEW YORK AND PENNSYLVANIA WILL CONTINUE TO SLOWLY DRIFT SOUTHEAST AND WEAKEN AS IT RUNS SMACK INTO THE CORE OF THE DOMINANT EASTERN CONUS UPPER RIDGE. THROUGH EARLY THIS EVENING...THIS FEATURE WILL CONTINUE TO INTERACT WITH THE UNSTABLE AIRMASS CURRENTLY IN PLACE ACROSS AREAS AWAY FROM ANY LAKE INFLUENCES...WHERE SBCAPES HAVE SOARED TO BETWEEN 500-1500 J/KG WITH DAYTIME HEATING OF OUR UNSEASONABLY WARM AND SOMEWHAT MOIST AIRMASS. THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS PERSISTING THROUGH THAT TIME...THOUGH ANY CHANCES FOR SEVERE STORMS WILL REMAIN EXTREMELY LOW GIVEN THE RATHER WEAK WIND FIELDS IN PLACE ALOFT...WHICH WILL INSTEAD BE MUCH MORE FAVORABLE FOR LOCALIZED HEAVY RAINFALL. CLOSER TO THE LAKES...A MUCH COOLER AND MORE STABLE AIRMASS WILL HELP TO PRECLUDE ANY REAL THUNDER THREAT...THOUGH THIS WILL ALSO BE MORE FAVORABLE FOR SOME AREAS OF FOG...PARTICULARLY ALONG THE CHAUTAUQUA COUNTY SHORE AND THE SOUTH SHORE OF LAKE ONTARIO GIVEN THE WEAK N/NE ONSHORE FLOW CURRENTLY IN PLACE IN THESE AREAS. AFTER SUNSET...THE LOSS OF DIURNAL HEATING/DAYTIME INSTABILITY SHOULD THEN RESULT IN THIS ACTIVITY DIMINISHING RELATIVELY QUICKLY...LEAVING BEHIND WHAT SHOULD BE A QUIET AND DRY BALANCE OF THE NIGHT. WITH NOCTURNAL COOLING...SOME PATCHES/AREAS OF FOG WILL AGAIN BECOME POSSIBLE. THIS WILL ESPECIALLY BE THE CASE WHEREVER IT RAINS THIS AFTERNOON...THOUGH HAVE NOT YET INCLUDED THIS IN THE FORECAST GIVEN THE DIFFICULTY IN PINPOINTING ALL SUCH LOCATIONS AT THIS TIME. AS FOR TUESDAY...THAT SHOULD BE A MAINLY QUIET AND YET ANOTHER UNSEASONABLY WARM DAY AS THE UPPER RIDGE REBUILDS ACROSS THE LOWER LAKES...WITH 850 MB TEMPS OF +10C TO +12C ONCE AGAIN SUPPORTING WIDESPREAD SUMMERLIKE HIGHS IN THE MID AND UPPER 70S AWAY FROM ANY LAKE INFLUENCES. CLOSER TO THE LAKES...THE WEAK LOW LEVEL FLOW SHOULD ALLOW AT LEAST SOME WEAK LAKE BREEZE CIRCULATIONS TO FORM...RESULTING IN COOLER TEMPS IN THE 60S ALONG THE IMMEDIATE LAKESHORES. WHILE THERE WILL STILL BE AN OUTSIDE CHANCE OF A SHOWER ACROSS OUR CENTRAL AND EASTERN ZONES WHICH WILL BE IN CLOSER PROXIMITY TO THE DECAYING MID LEVEL LOW...THE EVEN WEAKER NATURE OF THIS FEATURE WARRANTS NO HIGHER THAN SOME SLIGHT CHANCE POPS FOR NOW. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... ANY CONVECTION WHICH LINGERS INTO THE EVENING HOURS WILL DIE OUT QUICKLY WITH THE LOSS OF DAY TIME HEATING LEAVING FAIR WEATHER WEATHER FOR THE REMAINDER OF TUESDAY NIGHT. TREND IN THE LATEST MODEL GUIDANCE HAS BEEN TO SLOW THE EASTWARD PROGRESSION OF THE SOUTHERN PLAINS CUT OFF LOW DURING THIS TIME PERIOD. THIS SLOWER MOVEMENT OF THE CUT OFF WILL LEAD TO A HIGHLY ANOMALOUS EASTERN CONUS UPPER RIDGE THROUGH THE PERIOD. BASED ON THE SLOWER SOLUTION HAVE OPTED TO RAISE TEMPERATURES FOR BOTH WEDNESDAY AND THURSDAY SEVERAL DEGREES. RECORDS HIGH TEMPERATURES AT BUFFALO... ROCHESTER...AND WATERTOWN LOOK ATTAINABLE BOTH DAYS...ESPECIALLY WEDNESDAY. MINIMAL SENSIBLE WEATHER WEDNESDAY WITH MOSTLY SUNNY SKIES AS THE ATMOSPHERE WILL BE WELL CAPPED WITH WARMING ALOFT. WEDNESDAY LIKELY TO THE WARMEST OF THIS STRETCH OF RECORD HEAT WITH 850 MB TEMPERATURES FORECAST TO REACH NEAR +14C. QUESTION MARK BEGINS LATER THURSDAY AS A BACKDOOR COLD FRONT STARTS TO APPROACH WITH THE POTENTIAL FOR SOME AFTERNOON CONVECTION...IF ENOUGH INSTABILITY CAN DEVELOP AND THE MID LEVEL CAP CAN BE OVERCOME. && .LONG TERM /FRIDAY THROUGH MONDAY/... LATEST MEDIUM RANGE MODEL AND ENSEMBLE FORECASTS CONTINUING TO SUGGEST THE IDEA OF A BACKDOOR COLD FRONT DROPPING THROUGH THE REGION AT THE BEGINNING OF THE PERIOD. COOLER AIR WILL BUILD DOWN BEHIND THE FRONT...BUT STILL TEMPERATURES AT OR ABOVE NORMAL FOR FRIDAY. THE AIR MASS LOOKS RATHER DRY BEHIND THE FRONT WITH A BROAD CANADIAN HIGH BUILD DOWN THROUGH THE NORTHEAST CONUS. THE REMAINDER OF THE EXTENDED PORTION OF THE FORECAST WILL HINGE ON THE EVOLUTION OF THE UPPER LEVEL LOW WORKING ACROSS THE MIDDLE PART OF THE COUNTRY AND ITS INTERACTION WITH A NORTHERN STREAM WAVE. ECMWF/CANADIAN/GFS ALL SUGGEST MOISTURE BEING DRAWN NORTHWARD WITH DECENT CHANCES FOR SHOWERS FOR BOTH WEEKEND DAYS WITH A GRADUAL IMPROVING TREND DEVELOPING AS THE UPPER LOW PUSHES TO THE EAST COAST BY MONDAY. ASSUMING CLOUDS AND THE POTENTIAL FOR AT LEAST SCATTERED SHOWER ACTIVITY HAVE SUGGESTED COOLER TEMPERATURES DURING THE REST OF THE PERIOD...ALTHOUGH STILL ABOVE NORMAL. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AS A WEAK MID LEVEL DISTURBANCE SLOWLY DRIFTS EAST ACROSS THE REGION...AND INTERACTS WITH AN UNSTABLE AIRMASS. OVERALL... CONDITIONS WILL GENERALLY BE VFR...WITH MORE LOCALIZED AREAS OF IFR/MVFR FOUND WITHIN ANY SHRA/TSRA...AS WELL AS ACROSS THE SOUTHERN TIER WHERE SOME LOWER CIGS STILL LINGER. TONIGHT...ANY SHOWERS/STORMS SHOULD DISSIPATE FAIRLY QUICKLY WITH THE LOSS OF DAYTIME HEATING...LEAVING BEHIND MAINLY VFR CONDITIONS. SOME MVFR/IFR IN BR/FG WILL THEN BECOME POSSIBLE LATER ON TONIGHT...ESPECIALLY WHERE ANY RAIN FALLS THIS AFTERNOON. TUESDAY...EXPECT ANY RESTRICTIONS IN BR/FG TO DISSIPATE BY MID-LATE MORNING WITH INCREASING HEATING...WITH GENERAL VFR CONDITIONS THEN EXPECTED TO PREVAIL FOR THE BALANCE OF THE DAY. OUTLOOK... TUESDAY NIGHT THROUGH SATURDAY...MAINLY VFR...WITH A CHANCE OF SHOWERS THURSDAY AND A CHANCE OF SHOWERS/THUNDERSTORMS SATURDAY. && .MARINE... AREAS OF FOG WILL BE COMMONPLACE ACROSS BOTH EASTERN LAKE ERIE AND THE SOUTH HALF OF LAKE ONTARIO THROUGH AT LEAST THIS EVENING. OTHERWISE...HIGH PRESSURE AND MUCH WARMER THAN NORMAL TEMPERATURES WILL REMAIN DOMINANT ACROSS THE LOWER LAKES REGION THROUGH THE END OF THE WORK WEEK...PROMOTING A CONTINUATION OF QUIET MARINE CONDITIONS. && .CLIMATE... RECORD HIGHS...AND HIGH MINIMUMS FOR BUFFALO AND ROCHESTER THIS WEEK. BUFFALO DATE RECORD HIGH (YEAR) HIGH MINIMUM (YEAR) MON 3/19 70 (1921) 58 (1903) TUE 3/20 74 (1903) 51 (1921) WED 3/21 69 (1913) 48 (1948) THU 3/22 71 (1938) 59 (1938) FRI 3/23 78 (1966) 48 (1920) ROCHESTER DATE RECORD HIGH (YEAR) HIGH MINIMUM (YEAR) MON 3/19 77 (1903) 58 (1903) TUE 3/20 79 (1903) 57 (1903) WED 3/21 72 (1921) 43 (1938) THU 3/22 83 (1938) 53 (1938) FRI 3/23 79 (1966) 50 (1938) A COMPARISON OF THIS CURRENT WARM SPELL IN MARCH OF 2012 TO OTHER YEARS SHOWS JUST HOW AMAZING THIS STRETCH OF WARM TEMPERATURES ARE. FOR BUFFALO THE GREATEST AMOUNT OF DAYS REACHING 60F DEGREES OR WARMER IN THE MONTH OF MARCH IS 11 DAYS SET IN 1973. FOR ROCHESTER THE GREATEST AMOUNT OF DAYS REACHING 60F OR WARMER IN THE MONTH OF MARCH IS 12 DAYS SET IN 1946. BASED ON CURRENT FORECAST HIGHS...WE WILL LIKELY TIE THIS MARK ON TUESDAY...AND THEN BREAK THOSE RECORDS ON WEDNESDAY AS BOTH CITIES ARE 2 DAYS SHY OF THEIR RECORD THROUGH SUNDAY MARCH 18TH. A TYPICAL MARCH AVERAGES ABOUT 3 DAYS OF 60F OR GREATER. ANOTHER WAY TO DISPLAY HOW GREAT A STRETCH THIS WARM SPELL IS...IS TO LOOK AT CONSECUTIVE DAYS AT OR ABOVE 60F IN MARCH. FOR BUFFALO THE GREATEST NUMBER OF CONSECUTIVE DAYS 60F OR GREATER IN MARCH WAS 6 DAYS SET IN 1945. FOR ROCHESTER THE GREATEST STRETCH OF 60F OR GREATER TEMPERATURES IN MARCH WAS ALSO 6 DAYS SET IN 1945...1968 AND 1998. PRESENTLY THROUGH SUNDAY MARCH 18TH THE STREAK FOR BUFFALO IS 7 DAYS...AND ROCHESTER 8 DAYS...AND COUNTING. MARCH OF 2012 WILL GO DOWN AS ONE OF...IF NOT THE WARMEST MARCH MONTHS IN RECORDED HISTORY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...JJR SHORT TERM...TMA LONG TERM...TMA AVIATION...JJR MARINE...JJR CLIMATE...THOMAS
Hazardous weather outlook, Mar 19, 5:05 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 505 AM EDT MON MAR 19 2012 NYZ001>008-010>014-019>021-085-200915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 505 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-200915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 505 AM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Mar 19, 3:55 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 355 PM EDT MON MAR 19 2012 NYZ013-014-192200- LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...GENESEO...CANANDAIGUA 355 PM EDT MON MAR 19 2012 ...SLOW MOVING THUNDERSTORMS MOVING ACROSS THE AREA THIS AFTERNOON... VERY SLOW MOVING THUNDERSTORMS WILL CONTINUE TO TRACK NORTH OF THE AREA THIS AFTERNOON. RAINFALL RATES UP TO AN INCH PER HOUR ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THIS COULD RESULT IN POOR DRAIN GAGE FLOODING...ESPECIALLY IN THE BRISTOL HILLS AREA. THE HEAVY RAIN WILL ALSO RESULT IN PONDING OF WATER ON AREA ROADWAYS. SOME SMALL HAIL IS ALSO POSSIBLE. TJP
Special weather statement, Mar 19, 4:10 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 410 PM EDT MON MAR 19 2012 NYZ020-021-192200- CATTARAUGUS-ALLEGANY- INCLUDING THE CITIES OF...OLEAN...WELLSVILLE 410 PM EDT MON MAR 19 2012 ...SLOW MOVING THUNDERSTORMS MOVING ACROSS THE AREA THIS AFTERNOON... VERY SLOW MOVING THUNDERSTORMS WILL CONTINUE TO TRACK NORTH OF THE AREA THIS AFTERNOON. RAINFALL RATES UP TO AN INCH PER HOUR ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THIS COULD RESULT IN POOR DRAIN GAGE FLOODING...ESPECIALLY IN AREAS CLOSE TO THE PENNSYLVANIA BORDER. THE HEAVY RAIN WILL ALSO RESULT IN PONDING OF WATER ON AREA ROADWAYS. TJP
Special weather statement, Mar 19, 5:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
522 PM EDT MON MAR 19 2012
NYZ013-021-192230-
ALLEGANY NY-LIVINGSTON NY-
522 PM EDT MON MAR 19 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
DANSVILLE...AND MOVING NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
DANSVILLE...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4245 7805 4270 7780 4258 7763 4257 7765
4254 7765 4253 7767 4253 7771 4241 7772
4232 7788
TJPThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 5:38 PM EDT | Areal Flood Advisory | BUF | Allegany, Livingston | 20 min |
| Mar 19, 5:52 PM EDT | Flash Flood Warning | BUF | Allegany, Livingston | 2 hr |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.